Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 154, NWS Topeka, KS

October 4, 2013Jackson County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2013, 5:41 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2013, 5:41 PM CDT (22:41 UTC)
Expired
Oct 4, 2013, 6:30 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jackson County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:50 PM CDTTSTM WND DMGNe Circleville, KS12 INCH DIAMETER TREE LIMB DOWN
Oct 4, 5:55 PM CDTTSTM WND GST 653 S Netawaka, KSWINDS 60 TO 65 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 3:11 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS53 KTOP 042241
SVRTOP
KSC085-149-042330-
/O.NEW.KTOP.SV.W.0154.131004T2241Z-131004T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT FRI OCT 4 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST KANSAS...
  EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 539 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HAVENSVILLE TO EMMETT...AND MOVING NORTHEAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HOLTON...SOLDIER...DELIA...CIRCLEVILLE...POTAWATOMI RESERVATION...
  MAYETTA...NETAWAKA...DENISON AND WHITING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3965 9556 3942 9556 3942 9559 3928 9559
      3920 9614 3957 9604 3957 9579 3965 9578
TIME...MOT...LOC 2241Z 240DEG 32KT 3952 9601 3926 9607

HAIL...0.88IN
WIND...60MPH

$$
3 follow-up statements
267 
WWUS53 KTOP 042252
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT FRI OCT 4 2013

KSC149-042302-
/O.CAN.KTOP.SV.W.0154.000000T0000Z-131004T2330Z/
POTTAWATOMIE-
552 PM CDT FRI OCT 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POTTAWATOMIE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3965 9556 3943 9556 3943 9559 3937 9564
      3931 9604 3957 9604 3957 9579 3965 9578
TIME...MOT...LOC 2252Z 241DEG 36KT 3947 9592

$$

KSC085-042330-
/O.CON.KTOP.SV.W.0154.000000T0000Z-131004T2330Z/
JACKSON-
552 PM CDT FRI OCT 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JACKSON COUNTY UNTIL 630 PM CDT...

AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
SOLDIER...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HOLTON...CIRCLEVILLE...DENISON...NETAWAKA AND WHITING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9556 3943 9556 3943 9559 3937 9564
      3931 9604 3957 9604 3957 9579 3965 9578
TIME...MOT...LOC 2252Z 241DEG 36KT 3947 9592

HAIL...<.75IN
WIND...60MPH

$$
985 
WWUS53 KTOP 042304
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT FRI OCT 4 2013

KSC085-042330-
/O.CON.KTOP.SV.W.0154.000000T0000Z-131004T2330Z/
JACKSON-
604 PM CDT FRI OCT 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JACKSON COUNTY UNTIL 630 PM CDT...

AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CIRCLEVILLE...
AND MOVING NORTHEAST AT 45 MPH.

HAZARD...65 MPH WIND GUSTS.

SOURCE...LAW ENFORCEMENT. AT 555 PM...65 MPH WINDS WERE ESTIMATED 
SOUTH OF NETAWAKA.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NETAWAKA AND WHITING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3965 9556 3948 9556 3942 9590 3957 9593
      3957 9579 3965 9578
TIME...MOT...LOC 2303Z 240DEG 40KT 3955 9575

HAIL...<.75IN
WIND...60MPH

$$
323 
WWUS53 KTOP 042318
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT FRI OCT 4 2013

KSC085-042328-
/O.CAN.KTOP.SV.W.0154.000000T0000Z-131004T2330Z/
JACKSON-
618 PM CDT FRI OCT 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JACKSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3965 9556 3948 9556 3942 9590 3957 9593
      3957 9579 3965 9578
TIME...MOT...LOC 2318Z 240DEG 40KT 3963 9556

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 5:25 PM CDT, 16 minutes earlier.

Area forecast discussion, Oct 4, 5:25 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT Fri Oct 4 2013

.MESOSCALE DISCUSSION...
Issued at 517 PM CDT FRI OCT 4 2013

As expected, line of thunderstorms has formed in strong
convergence along cold front. Vertical wind profile ahead of front
shows winds from the southwest through a deep layer and thus
unidirectional shear. Dry mid-level air is helping to enhance
downdrafts and several reports of winds of 50 to 65 mph have been
received.

Expect this trend to continue with the potential for 50 to 70 mph
winds being the main threat this evening, although some of the
stronger updraft cores could briefly produce hail to quarter size
or a little larger. Gust fronts have recently started outrunning
the storms so it may be difficult for segments along the line to
persist with damaging winds for very long.

Shear in the 0-1 km layer in the warm sector ahead of the cold
front is expected to increase this evening, but with storm motions
along the line, and no directional shear, 0-1 km storm- relative
helicity should remain small. Still, given increase in low-level
shear this evening, will watch line for possible mesovortex
development.

60

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 318 PM CDT FRI OCT 4 2013

Latest surface analysis at 19Z had the cold front extending from
east of Concordia through Salina and into northwest Oklahoma. Dew
points and temperatures have dropped back into the 40s and 50s
behind the front. Visible satellite loop shows cu field along the
front which had developed since 18Z.

Surface based CAPE is in the 2500 to 4000 J/kg range. 18Z TOP
sounding still showed a Cap in place, but is expected to erode by
21Z.

0-6 km shear is forecast to be in the 30 to 40 kt range. Low level
helicity is highest near the Nebraska border in far northeast
Kansas. Across the rest of the area values are lower and low level
winds from VAD and profilers should little turning with height in
the low levels with the best low level shear in Nebraska. As the
front continues to move through have adjusted where convective
initiation is expected to occur which is from near Abilene through
Marysville, so have lowered or eliminated chances of thunderstorms
across north central Kansas. Shear and instability are favorable for
severe storms late this afternoon and evening with damaging winds
and hail the main hazards, but an isolated tornado cannot be ruled
out. Initial cells forming along the front will become linear in
nature as they move east across the cwa with bowing segments owning
to the wind threat.

Precipitation should come to an end by sunrise Saturday with skies
clearing out during the morning hours. Cold advection tonight and
Saturday will bring an abrupt drop in temperatures with lows in the
40s tonight and highs in the 50s to lower 60s Saturday.

.LONG TERM...(Saturday Night through Friday)
Issued at 318 PM CDT FRI OCT 4 2013

Upper low will progress eastward through the mid MO and MS valleys
Sat night through Sunday night. As it does...the cyclonic
circulation around it will likely clip the northern cwa with
stratocu deck. However it remains a challenge this far out to
determine how extensive the cloud cover and period of time the
clouds will linger. Either way...decent mixing should persist
through the night into Sunday morning...which along with any clouds
should help to keep overnight lows up a bit. Will keep lows in the
upper 30s to around 40 degrees for now...but if clouds are more
extensive than current fcst...then lows may need to be increased
slightly. Clouds on Sunday should be most extensive across the
northeast corner in better proximity to exiting upper low and will
keep highs in the upper 50s in that with low to mid 60s elsewhere
with more sunshine.

Upper level ridging will develop across the central plains as the
first trough exits to the east and a second upper trough digs into
the western coast. Will slowly but steadily increase high temps
through the 70s next week while warming lows from the lower 40s
Monday...to the middle and upper 50s by Thursday. Will include low
chances for showers and thunderstorms west to east across the cwa
Thursday night into Friday as the western trough begins to eject
out into the plains.

&&

.AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon)
Issued at 1243 PM CDT FRI OCT 4 2013

Winds will slowly veer to the southwest prior to frontal passage.
Winds will gust to around 30 kts. Timing of convection still a
little tricky this afternoon, but current thinking is storms will
initiate toward MHK around 22Z with MVFR cigs and vsbys between 23Z
and 03Z, while at TOP and FOE between 01Z and 03Z. Left VCTS in
for a few hours at each terminal as some post frontal
precipitation may occur. Winds are expected to shift to the west
at MHK around 01Z with TOP and FOE around 03Z. Will keep a watch
on timing through the day.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...60
SHORT TERM...53
LONG TERM...63
AVIATION...53
Hazardous weather outlook, Oct 4, 3:40 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI OCT 4 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-052045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE
OUTLOOK AREA THIS EVENING...WITH SOME LINGERING STORMS OVERNIGHT
IN EAST CENTRAL KANSAS. THE THUNDERSTORMS ARE EXPECTED TO MAINLY
AFFECT COUNTIES EAST OF AN ABILENE TO MARYSVILLE LINE. DAMAGING
STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN HAZARDS. AN ISOLATED
TORNADO IS ALSO POSSIBLE ESPECIALLY IN FAR NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Oct 4, 4:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             JUNCTION CITY           39.03N 96.83W
10/04/2013  M0.50 INCH       GEARY              KS   TRAINED SPOTTER

            LOCALIZED STREET FLOODING AND WIND GUSTS ESTIMATED 45
            MPH.

&&

JB
Local storm report, Oct 4, 4:51 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     MANHATTAN AIRPORT       39.16N 96.67W
10/04/2013  M63 MPH          RILEY              KS   ASOS

&&

JB
Special weather statement, Oct 4, 5:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT FRI OCT 4 2013

KSZ037-042300-
MORRIS-
515 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY...

THROUGH 600 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 40 MPH ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
DWIGHT...WILSEY...COUNCIL GROVE LAKE AND COUNCIL GROVE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORMS MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.

&&

LAT...LON 3886 9668 3886 9650 3883 9650 3883 9640
      3859 9647 3852 9660 3852 9692
TIME...MOT...LOC 2215Z 234DEG 35KT 3884 9664 3834 9699
Local storm report, Oct 4, 5:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             WHITE CITY              38.80N 96.74W
10/04/2013  E0.50 INCH       MORRIS             KS   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AROUND 40 MPH.

&&

JB
Local storm report, Oct 4, 5:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     WAMEGO                  39.20N 96.31W
10/04/2013                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            TREE DOWN IN WAMEGO

&&

JB
Local storm report, Oct 4, 5:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     WAMEGO                  39.20N 96.31W
10/04/2013  M55 MPH          POTTAWATOMIE       KS   LAW ENFORCEMENT

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:43 PM CDTSpecial Weather StatementTOPDickinson, Riley32 min
Oct 4, 4:15 PM CDTSpecial Weather StatementTOPGeary, Riley30 min
Oct 4, 4:29 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Marshall, Morris, Pottawatomie, Riley46 min
Oct 4, 5:07 PM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Pottawatomie, Riley, Wabaunsee38 min
Oct 4, 5:15 PM CDTSpecial Weather StatementTOPMorris45 min
Oct 4, 5:29 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee46 min
Oct 4, 5:44 PM CDTSevere Thunderstorm WarningTOPWabaunsee31 min
Oct 4, 6:09 PM CDTSpecial Weather StatementTOPWabaunsee36 min
Oct 4, 6:13 PM CDTSpecial Weather StatementTOPBrown32 min
Oct 4, 6:18 PM CDTSpecial Weather StatementTOPWabaunsee27 min
Oct 4, 6:43 PM CDTSpecial Weather StatementTOPShawnee47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.